What is known and objective
Drug‐induced liver injury (DILI) is a leading cause of acute liver failure in developed countries. Hepatotoxicity is a well‐recognized adverse effect associated with synthetic oestrogens, which can cause cholestasis. The current report describes ethinyloestradiol (EE2)‐associated highly unusual adverse effects of autoimmune hepatitis (AIH) and microvesicular steatosis (MS). DILI that fulfils the criteria for AIH is referred to as drug‐induced autoimmune hepatitis (DIAIH). MS is a potentially severe liver lesion that results from mitochondrial dysfunction. We explore the pathophysiological mechanisms underlying DIAIH and MS.
A 51‐year‐old woman presented with jaundice, increased liver enzymes and IgG, and positive ANA. She had been taking EE2 for 3 years. Liver biopsy showed prominent interface hepatitis with MS. A drug‐lymphocyte stimulation test (DLST) using EE2 was positive. The liver biochemical parameters had normalized after the EE2 discontinuation; however, they exacerbated 5 months post‐onset. Repeated liver biopsy showed interface hepatitis with no MS. Considering EE2‐induced DIAIH, corticosteroids treatment was initiated. Then, all liver biochemical parameters had normalized, and the corticosteroids were successfully withdrawn. The patient continued to be in complete remission over the next 3 years.
What is new and conclusion
Five remarkable points should be emphasized: (i) a long latency interval, despite the acute presentation; (ii) exacerbation of liver biochemical parameters, even after drug cessation; (iii) the paired liver biopsies indicating continuing inflammation and disappearance of toxic features; (iv) a positive DLST and the absence of fibrosis consistent with DIAIH and not AIH; and (v) a rare histological feature of MS. Intense immunoallergic reactions were likely triggers of MS in the current case. A possibility of DIAIH should be considered in cases of DILI which exhibit overt jaundice, autoantibodies, intense histological inflammation and a long latency period.